Why am I having these constant problems with Tazorac, Retin A, Retin A Micro, etc.?
I think the problem you are describing is not uncommon. I was just at the American Academy of Dermtology medical meeting in San Diego. To make a long story short, one of the lectures I attended, was about allergies and irritation (dermatitis) to ingredients in skin care products, among other things.
From your description, it’s possible that you have become allergic to one of or more of the chemical ingredients in the base. These types of allergies aren’t usually to the active ingredient, like the tretinoin (Retin A) itself but to the cream, lotion, or gel (the base) that the active ingredient is put into. I hope that makes sense.
So what do you do? First, you really do need a dermatologist for this. You should be ‘patch tested’ to the ingredients most likely to cause the problems. More info on allergies and patch testing here. In the meantime, stop everything that you are using, and wash with a gentle cleanser and use a moisturizer. Try Cerave cream and cleanser that you can find in the drugstore. Remember that if it stings or burns, you shouldn’t use it.
You will need to let your skin heal first from the irritation and then your dermatologist can help you find acne medications that you can tolerate better. Hope this helps, Dr. I